Thunderstorm Wind, Ross
- When
- August 4, 10:41 PM EST to 10:44 PM EST
- Where
- Ross County, 0.31 mi W of Andersonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 39.430, -83.006
A squall line dropped southeast out of northern Indiana during the late evening of the 4th and progressed across the northern half of the forecast area overnight, producing scattered wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A squall line dropped southeast out of northern Indiana during the late evening of the 4th and progressed across the northern half of the forecast area overnight, producing scattered wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 10:11 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1111 PM EDT MON AUG 4 2008 .SYNOPSIS... AN UPPER LEVEL RIDGE OVER THE OHIO VALLEY WILL FLATTEN TONIGHT AND TOMORROW AS A SHORTWAVE TRACKS INTO THE GREAT LAKES. THIS WILL SEND A COLD FRONT INTO THE OHIO VALLEY TUESDAY NIGHT. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... INTENSE DERECHO PRODUCING WIDESPREAD DMG WINDS RAPIDLY ADVANCING SOUTHEAST ACRS NRN INDIANA ATTM. NEW SVR TSTM WATCH #808 HAS JUST BEEN ISSUED TO ENCOMPASS THE MAJORITY OF THE FCST AREA ALONG AND NORTH OF INTERSTATE 70 INCLUDING THE CITIES OF COLUMBUS AND DAYTON. MESOANALYSIS INDCG WELL DEFINED LLJ FEEDING PLENTY OF MOISTURE TO FUEL ONGOING CONVECTION...AND EXPECT THAT TO PERSIST FOR THE NEXT FEW HOURS. THETA-E RIDGE AND NICE AXIS OF MOISTURE CONV CURRENTLY ALIGNED FROM NW INDIANA SOUTHEAST INTO WEST CNTRL OH...WITH DERECHO LIKELY TO FOLLOW THAT PATH OVER NEXT 1-2 HOURS. WHILE ATMOSPHERE IS NOT NEARLY AS MOIST OR UNSTABLE ACRS FCST AREA AS POINTS TO NORTH/WEST...LLJ AND FORWARD PROPAGATION ALONE SHOULD SUSTAIN DMG WIND CONCERNS INTO NW 1/2 FCST AREA THRU 06Z. ADDL SCT CONVECTION INVOF CMH METRO APPEARS TO BE RUNNING ALONG LO LVL CONV BNDRY. UPDATED FCST TO ADD MENTION OF SVR WX AND INCLUSION OF NEW WATCH. STILL FEEL TSTM COMPLEX WILL GRADUALLY LOSE ITS PUNCH AS IT PROGRESSES SOUTHEAST ACRS FCST AREA OVERNIGHT INTO A LES FAVORABLE ENVIRONMENT. THERE IS THE POSSIBILITY THAT ADDL WATCHES WOULD BE NEEDED DOWNSTREAM OF THE CURRENT WATCH. WILL ADDRESS THAT AFT MIDNIGHT BASED ON FURTHER EVOLUTION OF DERECHO. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... EXPECT A ROUND OF CONVECTION TO BE ONGOING ACROSS EASTERN PORTIONS OF THE CWA EARLY TUESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL REDEVELOP ALONG AND AHEAD OF A COLD FRONT ACROSS NORTHERN OHIO AND INDIANA TUESDAY AFTERNOON. DEVELOPING LOW LEVEL JET WILL LEAD TO INCREASING SHEAR IN THE AFTERNOON...WHICH WILL FAVOR SCATTERED SEVERE STORMS WITH DAMAGING WINDS...ESPECIALLY IF WE GET ENOUGH SUN DURING THE DAY AND DESTABILIZE. COLD FRONT WILL MOVE TO NEAR THE OHIO RIVER LATE TUESDAY NIGHT BRINGING A QUICK END TO PRECIP CHANCES FROM NORTH TO SOUTH. GFS IS QUITE A BIT SLOWER THAN THE NAM WITH THE FRONT...BUT TRENDED TOWARD FASTER NAM ESPECIALLY WITH WIDESPREAD PRECIP AND ASSOCIATED COLD POOL LIKELY TO ENHANCE ITS SOUTHWARD PROGRESSION. && .LONG TERM /THURSDAY THROUGH MONDAY/... MID/UPPER LEVEL TROUGH WILL REMAIN IN PLACE ALONG EASTERN CANADA/NORTHEASTERN UNITED STATES THROUGH THE LONG TERM PERIOD WITH OUR AREA CONTINUING UNDER NORTHWEST FLOW ALOFT. SERIES OF SHORT WAVES WILL ROTATE DOWN THROUGH THE TROUGH...BUT OUR FA WILL GENERALLY REMAIN TO THE SOUTHWEST OF BETTER FORCING. WILL THEREFORE JUST HANG ON TO SOME LOW POPS ACROSS OUR NORTHEAST FOR THURSDAY AND FRIDAY AND THEN TRY TO KEEP THE REST OF THE LONG TERM DRY AT THIS POINT. WITH UPPER LEVEL TROUGH ACROSS THE EAST AND NORTHWEST FLOW ALOFT...TEMPS SHOULD REMAIN BELOW NORMAL THROUGH EARLY NEXT WEEK. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... UPPER LEVEL RIDGE OVER NATIONS MID SECTION OF THE NATION WITH A WEST-NORTHWEST FLOW OVER THE GREAT LAKES AROUND THE PERIPHERY OF THIS HIGH. EXPECT VFR CONDITIONS THRU THE EVENING WITH SOME RESIDUAL MID/HI LEVEL DEBRIS CLOUDS. INSTBY IS THE EXPECTED TO INCREASE OVER NIGHT. CONVECTIVE COMPLEX OVER THE MID MS VALLEY WL LKLY DROP INTO WEST CENTRAL OHIO LATE TNGT. HAVE INDICATED THUNDER AT ALL BUT THE FAR SRN TAF SITES LATE TNGT. AHEAD OF APPROACHING COLD FRONT WINDS WILL INCREASE TO OVER 10 KNOTS AFTER 13Z ON TUESDAY...WITH GUSTS AROUND 20 KNOTS PSBL. MODERATE INSTBY DEVELOPS TUESDAY AFTN...SO AFTER THE EARLY MORNING CONVECTION EXPECT ANOTHER ROUND OF THUNDERSTORMS. FOR NOW HAVE MENTIONED VCTS AND CB. OUTLOOK...SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...AR NEAR TERM...RYAN SHORT TERM...HAWBLITZEL LONG TERM...JGL AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1057 PM EDT MON AUG 4 2008 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ056-065-070>074-077>082- 088-060300- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-LICKING-FAIRFIELD-BUTLER- WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS- PIKE-SCIOTO- 1057 PM EDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE REGION FROM THE WEST. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ026-034-035-042>046-051>055-060>064-060300- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-PICKAWAY- 1057 PM EDT MON AUG 4 2008 ...SEVERE THUNDERSTORM WATCH 808 IN EFFECT UNTIL 4 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE REGION FROM THE WEST. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED OVERNIGHT. RYAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1124 PM EDT MON AUG 4 2008 OHZ064-073-074-050400- ROSS OH-HOCKING OH-PICKAWAY OH- 1124 PM EDT MON AUG 4 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PICKAWAY... SOUTHWESTERN HOCKING AND EASTERN ROSS COUNTIES THROUGH MIDNIGHT EDT... AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR HALLSVILLE...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... LAURELVILLE...ADELPHI...MOORESVILLE AND LONDONDERRY.
The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 03:39 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
A barn sustained roof damage.
Trees and large limbs were downed.
Several twelve-inch diameter tree limbs were knocked down. A barn had its roof ripped off.
Numerous large tree limbs, some up to eight inches in diameter, were downed. Power lines were knocked down in Delaware.
Three trees were knocked down, one in Clintonville and two in Westerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123420, 123421, 123422, 123423, 123424, 123425, 123426.